Florida, 2010

Hail in Florida, June 14, 2010

June 14, 2010 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms produced penny size over Marion county. A surface trough was edging southward down the Atlantic seaboard with the surface ridge axis to the south of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms produced penny size over Marion county. A surface trough was edging southward down the Atlantic seaboard with the surface ridge axis to the south of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 1:21 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 1:21 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT MON JUN 14 2010

...HEAT INDICES TO APPROACH 110 DEGREES THIS AFTERNOON...

.SHORT TERM...LATEST MSAS ANALYSIS CONTINUES TO SHOW A SURFACE
TROUGH OVER THE COASTAL CAROLINAS AND THEN THROUGH THE SOUTHERN
SECTIONS OF GA. LATEST SATELLITE TRENDS INDICATE CONVECTIVE
PROCESSES HAVE BEEN MOST VIGOROUS THUS FAR IN VICINITY OF THE
TROUGH AS WELL AS ALONG THE PANHANDLE PORTION OF THE GULF COAST
WHERE SEABREEZE HAS FORMED. THESE AREAS ALSO COINCIDE WITH MOST
SUBSTANTIAL MID LEVEL MOISTURE AS EVIDENCED BY LATEST WATER VAPOR
IMAGERY. MID AND UPPER LEVEL LOW OVER THE GULF COAST WILL CONTINUE
TO ALLOW DEEPER MOISTURE TO SURGE NORTHWARD ALONG THE WESTERN
PERIPHERY OF THE FLORIDA PENINSULA AND INTO THE INLAND GA ZONES.

THINKING HAS THEREFORE NOT CHANGED MUCH FROM THIS MORNING WITH
CONVECTION DEVELOPING FIRST ALONG THE INTERSTATE 75 CORRIDOR AND
PERHAPS TRANSITIONING EVER SO SLIGHTLY EASTWARD BEFORE MORE
HOSTILE CONDITIONS LIMIT CONVECTION. STILL FEEL WESTERN GA ZONES IN
THE VICINITY OF TROUGH AND DEEPER MOISTURE WILL SEE HIGHEST
COVERAGE AND THE BEST CHANCE OF ISOLATED SEVERE STORMS LATE THIS AFTERNOON.

THE MAIN CONCERN WILL CONTINUE TO BE THE HIGH HEAT INDICES ACROSS
THE AREA WITH MOST SITES IN THE 105 TO 110 DEGREE RANGE. SOME
SITES ARE REPORTING ABOVE 110 BUT DEWPOINTS ARE HABITUALLY SUSPECT
IN THESE AREAS AND WILL HOLD OFF ON ANY LAST MINUTE ADVISORIES AT
THIS POINT. ANOTHER ROUND OF 105 TO 110 INDICES EXPECTED FOR
TUESDAY AS WELL.

TREND FOR TUE IS POINTING TOWARD TROUGH SINKING FURTHER SOUTH
ALLOWING MOISTURE TO POOL OVER THE GA PORTION AND REALLY AN
AREA WIDE INCREASE IN AVAILABLE MOISTURE IS EXPECTED. PWATS WILL
EXCEED 2 INCHES ALONG THE 301 CORRIDOR AND INTO MOST OF THE GA
PORTION BY AFTERNOON. OVERALL STEERING FLOW REMAINS VERY LIGHT AND
EXPECT ANY SEABREEZE COLLISION TO BE OVER INLAND PORTIONS AND
LATE. LIGHT WINDS THROUGH THE COLUMN POINT TO HEAVY RAINS BEING
THE MAIN CONCERN BUT PRECIPITATION LOADING IN ANY STORMS COULD
PRODUCE ISOLATED MICROBURSTS.

PRETTY MUCH THE SAME FOR WED AND THU WITH ONLY CHANGE BEING A
MORE PREDOMINANT WESTERLY STEERING FLOW WED AND ESPECIALLY THU.
THIS WOULD FAVOR SITES CLOSER TO THE EAST COAST FOR HIGHEST POPS
ALTHOUGH HIGHER MOISTURE CONTENT SUGGEST ALL AREAS WILL SEE
INCREASED ACTIVITY. THU IN PARTICULAR LOOKS GOOD FOR HIGH
THUNDERSTORM CHANCES AS SHORTWAVE ENERGY DIVES INTO THE AREA AT
TIME OF MAX HEATING.

.LONG TERM...SUB 2 INCH PWATS ARE EXPECTED TO FILTER OVER THE AREA
FROM THE NNW TOWARD THE END OF THE WEEK AS A BROAD LOW DEEPENS OVER
THE SOUTHEAST REGION AND SLOWLY RETROGRADES WHILE HIGH PRESSURE
CONTINUES TO THE SSE. THIS WILL BRING LOWER POPS TO OUR NORTHERN
ZONES INTO THE WEEKEND WITH HIGHER POPS ACROSS OUR FL ZONES. AS THE
LOW RETROGRADES AND BECOMES DIFFUSE INTO THE WEEKEND...HIGH PRESSURE
WILL STRENGTHEN NNE OF THE REGION WITH A ELY STEERING FLOW
DEVELOPING WITH THE FOCUS FOR THE AFTN/EVENING SEABREEZE MERGER BACK
TOWARD THE WEST COAST.

&&

.AVIATION...
PRIMARILY VFR CONDITIONS THROUGH THIS PERIOD...WITH POSSIBLE MVFR
VISIBILITIES IN SHALLOW FOG LATE TONIGHT AT GNV AND VQQ.
THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED ACROSS THE AREA
THIS AFTERNOON BUT STILL TOO EARLY TO KNOW IF ANY OF THE TERMINALS
WILL BE IMPACTED. WILL MAINTAIN VCTS FOR NOW AND AMENDMENTS WILL
BE MADE AS SOON AS IT BECOMES APPARENT THAT A THUNDERSTORM WILL
IMPACT ANY OF THE TERMINALS.

&&

.MARINE...
PRE-DOMINATE SOUTHWEST FLOW WILL REMAIN GENERALLY LIGHT THROUGH
THE PERIOD WITH SEAS 3 FT OR LESS...OCCASIONAL NOCTURNAL SURGES
CLOSE TO 15 KNOTS BUT NO HEADLINES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  97  74  95 /  40  30  20  30
SSI  79  95  78  91 /  30  30  10  40
JAX  75  96  74  94 /  30  40  40  50
SGJ  77  93  76  91 /  30  30  20  40
GNV  74  95  73  95 /  40  50  10  40
OCF  74  95  74  94 /  40  40  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/SHULER/KEEGAN
Hazardous weather outlook, Jun 14, 4:11 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
511 AM EDT MON JUN 14 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
511 AM EDT MON JUN 14 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ABOVE NORMAL TEMPERATURES CONTINUE...

SCATTERED STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY DURING THE
AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO DEVELOP AND
PROGRESS INLAND. STORM MOTION WILL BE SOUTHEAST AROUND 10 MPH.
PERIODS OF HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL
BE THE PRIMARY CONCERNS IN ADDITION TO LIGHTNING.

DAYTIME HIGHS WILL RISE INTO THE MID 90S TODAY...AND COMBINED WITH
INCREASING HUMIDITIES HEAT INDEX VALUES WILL RANGE FROM 100 TO 108
DEGREES. EXERCISE EXTREME CAUTION WHEN OUTDOORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. THE
POTENTIAL FOR HEAVY RAINFALL AND MINOR FLOODING IS EXPECTED TO
INCREASE TOWARD THE END OF THE WEEK.

AFTERNOON HEAT INDICES WILL BE 100 TO 105 THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI

In the hours before

Local storm report, Jun 14, 9:55 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1055 AM EDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 NNW WILLACOOCHEE      31.45N 83.09W
06/13/2010                   COFFEE             GA   EMERGENCY MNGR

            POWER LINES WERE REPORTED BLOWN DOWN IN THE WILLACOOCHEE
            AREA.

&&

KGUILLET
Special weather statement, Jun 14, 2:20 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT MON JUN 14 2010

FLZ040-142000-
MARION-
320 PM EDT MON JUN 14 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 400 PM
EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER RAINBOW LAKES ESTATES...STATIONARY.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES
ESTATES...DUNNELLON AND ROMEO THROUGH 400 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2903 8243 2904 8244 2904 8249 2905 8254
      2922 8254 2922 8241 2924 8240 2925 8228
      2900 8230
TIME...MOT...LOC 1920Z 237DEG 1KT 2915 8245

SHULER
Special weather statement, Jun 14, 3:09 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT MON JUN 14 2010

FLZ040-142100-
MARION-
409 PM EDT MON JUN 14 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 500 PM
EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MARION COUNTY...OR 13 MILES SOUTH
OF OCALA...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND THROUGH 500 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8231 2908 8238 2914 8225 2915 8215
      2895 8204 2895 8230
TIME...MOT...LOC 2009Z 346DEG 4KT 2900 8218

PRESNALL

The radar

The Tampa radar (KTBW), 144 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
June 14, 3:23 PM EST
Where
Marion County, 0.92 mi SW of Marion Oaks
Measured
0.75 in hail
Reported by
Public
Coordinates
28.990, -82.190

Penny size hail was reported at the Marion Oaks Golf and Country Club.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227465.